Pennsylvania, 2020Flood in Pennsylvania, February 1 to 29, 2020
February 1 to 29, 2020 · NWS CLE · 1 event in 1 county or zone
82 feet. This level was a new record high monthly mean water level for February, surpassing its previous record set in 1987 by 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake Erie continued its seasonal rise in February, rising 4 inches from January to February to a level of 573.82 feet. This level was a new record high monthly mean water level for February, surpassing its previous record set in 1987 by 5 inches. The level was also 11 inches above the February 2019 level.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 31, 7:01 PM EST, 4 hours 59 minutes earlier.
Area forecast discussion, Jan 31, 7:01 PM EST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
701 PM EST Fri Jan 31 2020
.SYNOPSIS...
As a weak shortwave quickly tracks east across the Ohio Valley this
evening, weak high pressure ridging will build over the area through
tomorrow morning. A shortwave trough will track east across the
Lower Great Lakes Saturday followed by high pressure ridging through
Monday. A series of low pressure systems will track across the Ohio
Valley next week starting Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Snow has mostly exited the area aside from extreme parts of our
eastern CWA. Snow should be completely out of our CWA in the
next hour. Only changes made were to reflect the exit of the
snow. Also lowered the minimum temperature tonight by a degree
or two to account for some occasional clearing tonight.
Original Discussion...
A few peaks of sunshine can be seen across the western portions of
the area this afternoon as the low level water vapor channel has
indicated that dry air has begun filtering in behind a weak surface
trough. In its wake, a weak high pressure ridge will briefly build
across the area tonight into tomorrow morning before another trough
approaches the area from the northwest tomorrow afternoon.
Temperatures this afternoon have been dependent on areas of clearing
so we have a wide range of low to upper 30s across the area. Lows
tonight will be similar to previous nights this week in the upper
20s to low 30s. Winds will remain light and variable through tonight.
The system tomorrow will have deeper moisture and stronger
isentropic lift than today's so have upped PoPs to chance across
much of the area and up to likely along the northeast lakeshore
tomorrow night through early Sunday morning. Although surface
temperatures will likely be above freezing, temperature profiles
aloft remain supportive of snow with a rain/snow possibility in the
west. Snow accumulations will be negligible in most areas, although
colder temperatures in the higher terrain areas of NW PA will allow
up to an inch on grassy surfaces. Highs tomorrow will be slightly
warmer than today in the mid to upper 30s as surface warm air
advection will continue through the period. Southwest winds will
increase to 5-10 knots Saturday afternoon, increasing to 10-15 knots
by Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper level ridge will expand overhead on Sunday with a warming
trend developing. Surface low pressure will pass north of Lake
Superior lifting a warm front north across the area late in the day.
Models are indicating some light snow may linger in NW PA on Sunday
morning but are also showing considerable drying at 850mb moving in
from the west so will just keep some chance wording in the forecast.
Otherwise skies are expected to clear from west to east throughout
the day aided by good low level mixing. Southwest winds of 15-20 mph
with gusts as high as 30 mph will support strong warm advection with
temperatures approaching 50 degrees in western and central areas and
lower 40s in the east where clouds may hold until evening. The
warming trend continues on Monday with all of the area in the
50s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A deep upper level trough will dig as far south as Mexico during the
long term forecast while a ridge persists east of the Mississippi
River. An elongated surface trough will extend from eastern Texas to
the eastern Great Lakes with a stationary front settling south of
Lake Erie as a cold front, likely on Tuesday morning. The timing and
placement of this front will have a huge impact on temperatures
which may vary by as much 15 degrees from north to south across the
area. Overrunning precipitation is expected to expand on Tuesday as
a wave of low pressure slides northeast through the Ohio Valley. We
finally have the cold front pushing south of the forecast area early
Wednesday but this may need to be adjusted as confidence increases
in timing over the coming days. Precip type through mid-week is
mostly expected to be rain but could mix with snow at times. A
stronger push of cold air finally arrives Thursday night into Friday
and could see a little snow on the back side of this system.
&&
.AVIATION /00Z Saturday THROUGH Wednesday/...
Light snow has largely exited the area with some reduced
visibilities at KCAK and KYNG expected to end within the next
hour. Otherwise, expect a mix of MVFR and VFR ceilings through
the night. Ceilings begin a lowering trend tomorrow late morning with
all TAF sites at MVFR ceilings by 18 UTC as our next system
approaches from the northwest. Ceilings approach IFR conditions
towards the end of the TAF cycle. There is a slight chance for
rain and snow towards the end of the TAF period but not enough
confidence to include it just yet. Winds generally light and
variable through tonight and tomorrow morning before becoming
predominantly southwest up to 10 knots tomorrow afternoon.
.OUTLOOK...Non-VFR possible Saturday night and perhaps into
Sunday, primarily with scattered snow showers. Our next system
arrives Tuesday morning with non-VFR possible as rain
overspreads the region. A rain/snow mix may produce non-VFR
conditions Tuesday night and Wednesday as well.
&&
.MARINE...
High pressure will move off the East Coast tonight although weak
ridging will linger overhead. A weak trough will cross the Great
Lakes on Saturday with a stronger low pressure system passing north
of the lakes on Sunday. This system will lift a warm front north
across the lakes with southwest to westerly winds increasing to 20
to 30 knots before warmer air arrives and conditions become more
stable. A Small Craft Advisory will likely be needed for portions of
Lake Erie late Saturday night into Sunday night. Conditions will
improve on Monday as a trough sets up over the lake. This boundary
will eventually push south of Lake Erie on Tuesday as a cold front
with potential Small Craft conditions developing with northerly
flow.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kahn
NEAR TERM...Kahn/Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Saunders
MARINE...KEC
Hazardous weather outlook, Jan 31, 3:11 AM EST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
311 AM EST Fri Jan 31 2020
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
311 AM EST Fri Jan 31 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-010815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
311 AM EST Fri Jan 31 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Erie
- When
- February 1, 12:00 AM EST to February 29, 11:00 PM EST
- Where
- Erie County, 1.81 mi NW of Stateline to 2.98 mi WNW of West Springfield
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 42.250, -79.773
Month Event: Record Lake Erie water levels for February resulted in continued and exasperated lakeshore flooding and erosion. There were two storm events that brought lakeshore flooding to the western basin on the 5th and 6th, and the other on the 27th. In addition to these wind driven events, weakened shorelines showed signs of collapse and erosion throughout the month. Erosion was made worse by the lack of ice over the winter. Lake Erie reported only .4 percent of ice coverage compared to the average of 67 percent in mid February. The lack of ice supported increased wave run-up, eroding away cliffs, washing out beaches and damaging shoreline infrastructure. Docks were underwater, creating the risk that boaters could drive over them, ruining their watercraft. Of note substantial erosion has occurred across Presque Isle State Park periodically cutting off access roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, February 1 to 29, 2020$10 million · 1 event
- High Wind in Idaho, February 1, 2020$332,000 · 60 kt wind · 8 events
- High Wind in Montana, February 1, 2020$95,000 · 65 kt wind · 6 events
- Wildfire and High Wind in Montana, February 1, 202077 kt wind · 32 events
- Drought in Texas, February 1 to 18, 202016 events
- Drought in Texas, February 1 to 29, 202015 events
- Dense Fog in Virginia, February 1, 202011 events
- Heavy Snow and High Wind in Montana, February 1 to 3, 202053 kt wind · 11 events
- Drought in Texas, February 1 to 29, 20209 events
- Dense Fog in Maryland, February 1, 20207 events
- High Wind in Wyoming, February 1, 202070 kt wind · 7 events
- Flooding in South Dakota, February 1 to 20, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877782.